Hearing loss is a common condition affecting cancer survivors. A recent study of adult cancer survivors treated for the major tumor types (breast, GI, gyn, lung) found that more than one-half of patients had confirmed loss of hearing. In this study, patients had received a taxane or platinum chemotherapy agent approximately 5 years before participating. Oncology nurses need to be aware of the many risk factors for hearing loss to aid in early identification of problems.
Cancer Treatment–Induced Hearing Loss
Hearing loss and tinnitus in cancer survivors can be from various cancer treatments other than chemotherapy. Some potential causes of hearing problems from various cancer treatments include the following:
• Chemotherapy. Platinum or taxane-containing regimens are known for their neurotoxicity, including hearing loss and tinnitus. Examples of agents in these chemotherapy categories include carboplatin, cisplatin, paclitaxel, or docetaxel. They are common agents in breast, lung, gastrointestinal, or gynecologic cancer treatment plans. Tinnitus (ringing in the ear) is usually the first sign of damage and usually happens in both ears.
• Radiation therapy. Higher-dose radiation therapy to treat head and neck cancers or brain tumors can damage the inner ear, depending on the field of radiation. Radiation therapy can cause stiff ear bones, inflammation, and earwax buildup. Hearing loss can be temporary or permanent.
• Surgery to the area of the ear, auditory nerve, or brain can cause hearing problems.
• Immunotherapy. Immune activation by checkpoint inhibitors can cause unique immune-related adverse events, abbreviated irAEs, and can affect any organ system. Nurses often refer to these irAEs as the “itises.” Common irAEs include dermatitis, colitis, hepatitis, pneumonitis, and nephritis, among others. Although rare and unpredictable, immune-mediated ototoxicity can occur.
• Targeted therapy. There are rare reports of ototoxicity with some tyrosine kinase inhibitors. Further long-term follow-up of new drugs is needed to determine their impact on hearing.
Many common medications also can damage the inner ear. These drugs may be for supportive care with cancer or to manage other comorbidities such as hypertension. For example, certain antibiotics like the aminoglycosides, diuretics such as furosemide, β-blockers (metoprolol), and antiemetics (promethazine) can cause hearing loss.
In addition to medications, many health conditions like allergies, viruses, or exposure to loud noises can cause tinnitus or hearing loss. Combining all these issues with age-related hearing loss, known as presbycusis, increases the likelihood of loss of hearing.
Role of Oncology Nurses in Helping Patients With Hearing Loss
Oncology nurses can educate patients about all the potential causes of hearing loss. Empower patients to mention their hearing loss when booking an appointment because they may need a longer appointment or an interpreter. Encourage survivors and their caregivers to report symptoms that may indicate hearing loss:
- Voices sounding differently
- Dizziness or lightheadedness
- Ringing in the ears (tinnitus)
- Inability to hear on the phone
- Needing the TV or another device louder
If patients report hearing problems, oncology nurses often help facilitate timely referrals to an audiologist for an assessment. Many cancer centers develop partnerships or collaborations with audiologists who understand the special needs of patients with cancer.
For many patients treated on a protocol for pediatrics and young adults, centers must adhere to the required auditory monitoring. For example, many Children’s Oncology Group (COG) protocols outline the timing for assessments, particularly with long-term follow-up. Unfortunately, not all adult cancer survivors receive hearing or vision testing until there are signs of a problem. By knowing and recognizing the many high-risk factors in patients with cancer, oncology nurses can encourage routine screening for loss of hearing.